Flash Flood, Middlesex
- When
- September 14, 4:30 PM EST to 6:30 PM EST
- Where
- Middlesex County, Northwest Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -74.433
A series of thunderstorms with heavy rain in spite of the dry weather during the past month produced poor drainage flooding and flooding of some of the smaller streams in northwestern Middlesex County and Eastern Somerset County. The heavy rain fell during the evening commute and poor drainage flooding on roadways let to closures and a more difficult than typical evening commute home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A series of thunderstorms with heavy rain in spite of the dry weather during the past month produced poor drainage flooding and flooding of some of the smaller streams in northwestern Middlesex County and Eastern Somerset County. The heavy rain fell during the evening commute and poor drainage flooding on roadways let to closures and a more difficult than typical evening commute home. The worst reported flooding problems were in North Plainfield Borough in Somerset County and Piscataway Township and Middlesex Borough in Middlesex County. Doppler Radar storm total estimates reached between 3 and 4 inches along the county border between Middlesex and Somerset Counties. Actual storm totals included 2.18 inches in Middlesex Borough (Middlesex County), 2.10 inches in North Plainfield (Somerset County), 2.09 inches in Deans (Middlesex County) and 1.35 inches in New Brunswick (Middlesex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 14, 2:30 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT WED SEP 14 2005
.SHORT TERM/LONG TERM...
TROPICAL AIR HAS OVERSPREAD THE FORECAST AREA. SCATTERED SHOWERS
BEGAN DEVELOPING THIS MORNING. ISOLATED THUNDERSTORMS OCCURRED
THIS AFTERNOON. THE SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE
INTO THE NIGHT BECOMING LESS CONCENTRATED AFTER MIDNIGHT.
SOME PATCHY FOG IS POSSIBLE LATER TONIGHT BUT WIDESPREAD DENSE
FOG IS LESS LIKELY THAN LAST NIGHT SINCE RADIATING CONDITIONS
ARE NOT EXPECTED. THE TROPICAL AIRMASS WILL REMAIN OVER THE
FORECAST AREA UNTIL OPHELIA MOVES OFF TO THE NORTHEAST LATE
FRIDAY AND FRIDAY NIGHT. THE THREAT OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE, WITH THE HIGHEST PROBABILITIES
BEING TONIGHT AND AGAIN FRIDAY AND FRIDAY NIGHT. A FRONTAL
ZONE WILL CROSS THE AREA SATURDAY CONTINUING THE POSSIBILITY
FOR SHOWERS. BY SUNDAY, HIGH PRESSURE WILL MOVE IN TO DRY US
OUT. THIS HIGH PRESSURE SYSTEM WILL PROVIDE FAIR WEATHER
THROUGH TUESDAY NIGHT. AN APPROACHING COLD FRONT MAY TOUCH
OFF SHOWERS WEDNESDAY.
OPHELIAS PROJECTED TRACK WELL OFF THE MID ATLANTIC COAST
WILL MEAN THAT THE FORECAST AREA WILL NOT BE DIRECTLY
AFFECTED BY THE STORM. BUT UNTIL IT PULLS OFF TO THE NORTHEAST,
LOCALLY HEAVY DOWNPOURS MAY OCCUR IN THE ALREADY TROPICAL AIR.
MARINE INTERESTS SHOULD KEEP APPRISED OF THE LATEST INFORMATION
FROM THE NATIONAL HURRICANE CENTER ON OPHELIA.
&&
.AVIATION...
QUITE A BIT OF CLOUDS ASSOCIATED WITH THE TROPICAL AIRMASS THAT HAS
OVERSPREAD A GOOD PORTION OF THE REGION. SCATTERED CONVECTION FROM
XTRM SE PA SOUTH AND EASTWARD WERE WITH A WEAK SHORT WAVE ALFT. THE
SHOWERS MAY CONTINUE OVERNIGHT, BUT THE THREAT OF TSTMS DIMINISHES
WITH LACK OF DAYTIME HEATING.
CLOUDS WILL GENERALLY BE 3-5 THSD FT BUT IN ANY PCPN CIGS COULD DROP
BELOW 1 THSD FT. LATE TONIGHT, STRATUS AND FOG ARE EXPECTED TO
REFORM WITH IFR CONDITIONS FROM PHL SOUTH AND EAST AND LIFR
CONDITIONS FROM PNE-TTN NORTHWARD.
&&
.MARINE...
SCA ARE CONTINUED AS OPHELIA HEADS SLOWLY TO THE NORTH AND EAST.
SEAS START OUT AT 2-3 FT BUT INCREASE TO 3-5 OVERNIGHT AND CONTINUE
TO INCREASE A BIT MORE THU AND THURSDAY NIGHT. THE LATEST FORECAST
TRACK KEEPS ANY TROPICAL STORM FORCE WINDS EAST OF THE FCST AREA.
&&
.TIDES...
WITH THE LATEST FORECAST TRACK OF OPHELIA PASSING WELL OFF THE
MIDDLE ATLANTIC COAST, ONLY LOCALIZED MINOR TIDAL FLOODING IS
POSSIBLE MAINLY AROUND HIGH TIDE THURDAY EVENING.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ452>455 FROM 6 PM WEDNESDAY TO
8 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ450-451-470 FROM 2 AM THURSDAY TO
8 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ431 FROM 2 AM THURSDAY TO NOON
FRIDAY.
&&
SHORT/LONG TERM...RPW/HW
AVIATION/MARINE/TIDES...RNSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 520 AM EDT WED SEP 14 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>024-026-027-PAZ054-055-060>062-067>071-151030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 520 AM EDT WED SEP 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WITH HURRICANE OPHELIA NOW EXPECTED TO MOVE WELL TO OUR SOUTH AND EAST LATE THIS WEEK, HAZARDOUS WEATHER ASSOCIATED WITH THE CYCLONE IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 327 PM EDT WED SEP 14 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-151000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH- MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA 327 PM EDT WED SEP 14 2005 ...ANY IMPACTS FROM OPHELIA CONFINED TO COASTAL AREAS THURSDAY NIGHT INTO FRIDAY... THE LATEST FORECAST TRACK FOR HURRICANE OPHELIA CONTINUES TO KEEP IT WELL OFF THE DELAWARE AND NEW JERSEY COASTS, WITH ITS CLOSEST PASS ABOUT 150 MILES EAST OF THE DELAWARE COAST ON FRIDAY. AT THIS DISTANCE, THE GREATEST THREAT FROM THE STORM WOULD BE CONFINED TO THE DELAWARE AND NEW JERSEY COASTS. THE POTENTIAL IMPACTS, WHICH WOULD OCCUR LATE THURSDAY NIGHT INTO FRIDAY, WOULD BE IN THE FORM OF ROUGH SEAS, ENHANCED RIP CURRENTS AND SOME MINOR BEACH EROSION. SOME MINOR TIDAL FLOODING IS ALSO POSSIBLE DURING THE THURSDAY HIGH TIDE. WITH OPHELIAS TRACK THIS FAR OFFSHORE, TROPICAL STORM FORCE WINDS OR GUSTS ARE NOT EXPECTED TO REACH THE NEAR-SHORE COASTAL WATERS AT THIS TIME. ALTHOUGH OPHELIA APPEARS LIKELY TO HEAD OUT TO SEA, A TROPICAL AIRMASS WILL COVER THE REGION INTO EARLY FRIDAY. UNTIL A COLD FRONT MOVES THROUGH FROM THE WEST ON FRIDAY, THERE WILL BE SCATTERED SHOWERS AND EVEN SOME THUNDERSTORMS. ANY SHOWER OR THUNDERSTORM THAT DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING HEAVY RAIN IN A SHORT PERIOD OF TIME. AFTER THE COLD FRONT CROSSES, THE HUMIDITY WILL DROP AS DRIER AIR MOVES IN. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS, FOR UPDATES CONCERNING THE DEVELOPMENTS OF OPHELIA. RNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 418 PM EDT WED SEP 14 2005 NJZ010-012-015-142230- SOMERSET-MIDDLESEX-MERCER- INCLUDING THE CITIES OF...SOMERVILLE...NEW BRUNSWICK...TRENTON 418 PM EDT WED SEP 14 2005 DURING THE REST OF THIS AFTERNOON LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE AND PRODUCE SOME VERY HEAVY RAIN ESPECIALLY IN MIDDLESEX COUNTY. RAINFALL RATES OF AROUND AN INCH PER HOUR WILL CONTINUE AND STORM TOTAL ESTIMATES WILL REACH AROUND THREE INCHES BY 6 PM ACROSS LARGE PARTS OF MERCER, MIDDLESEX AND SOMERSET COUNTIES. THE HEAVY DOWNPOURS WILL CAUSE LIMITED DRIVING VISIBILITIES AS WELL AS POOR DRAINAGE FLOODING AND WILL HAMPER THE EARLY PART OF THE EVENING RUSH. PLEASE BE WARY OF PONDING OF WATER ON ROADWAYS AND FOR CHANGING ROAD CONDITIONS. TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING. PAZ060-067-142230- BERKS-CHESTER- INCLUDING THE CITIES OF...READING...WEST CHESTER 418 PM EDT WED SEP 14 2005 DURING THE REST OF THIS AFTERNOON LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE. SOME OF THEM WILL PRODUCE VERY HEAVY DOWNPOURS AT THE RATE OF ONE TO TWO INCHES PER HOUR AS WELL AS SOME PEA SIZE HAIL. THIS BAND OF HEAVIER SHOWERS WILL BE MOVING INTO BERKS COUNTY DURING THE REST OF THE AFTERNOON. THE HEAVY DOWNPOURS WILL CAUSE LIMITED DRIVING VISIBILITIES AS WELL AS POOR DRAINAGE FLOODING AND WILL HAMPER THE START OF THE EVENING COMMUTE. PLEASE BE WARY FOR CHANGING ROAD CONDITIONS AND TAKE ROADS THAT ARE LESS PRONE TO POOR DRAINAGE FLOODING. STORM TOTALS BY 6 PM THIS EVENING COULD REACH TWO INCHES IN CENTRAL CHESTER COUNTY WITH THE POTENTIAL FOR SIMILAR AMOUNTS IN BERKS COUNTY LATE THIS AFTERNOON AND EARLY THIS EVENING. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 521 PM EDT WED SEP 14 2005 NJZ001-007>010-012-142330- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...NEW BRUNSWICK 521 PM EDT WED SEP 14 2005 INTO EARLY THIS EVENING LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE AND PRODUCE SOME VERY HEAVY RAIN ESPECIALLY ACROSS NORTHERN PARTS OF SOMERSET AND MIDDLESEX COUNTIES AND MOST OF MORRIS COUNTY. STORM TOTALS WILL REACH AROUND THREE INCHES IN PARTS OF EASTERN SOMERSET AND MORRIS COUNTIES AND WESTERN MIDDLESEX COUNTIES. STORM TOTALS ELSEWHERE WILL RANGE BETWEEN ONE AND THREE INCHES. THE HEAVY RAIN HAS CAUSED SOME POOR DRAINAGE FLOODING PARTICULARLY IN THE PISCATAWAY AREA OF MIDDLESEX COUNTY AND WILL CONTINUE TO DO SO ACROSS NORTHERN PARTS OF THE RARITAN BASIN AS WELL AS MORRIS COUNTY THROUGH THE EVENING RUSH. PLEASE BE WARY OF PONDING OF WATER ON ROADWAYS AND FOR CHANGING ROAD CONDITIONS. TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING AND DO NOT DRIVE ON ROADS THAT MAY BE BARRICADED. PAZ060-061-067-068-070-142330- BERKS-LEHIGH-CHESTER-MONTGOMERY-DELAWARE- INCLUDING THE CITIES OF...READING...ALLENTOWN...WEST CHESTER... NORRISTOWN...MEDIA 521 PM EDT WED SEP 14 2005 INTO EARLY THIS EVENING LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE. SOME OF THEM WILL PRODUCE VERY HEAVY DOWNPOURS AT THE RATE OF ONE TO TWO INCHES PER HOUR. THE HEAVIER SHOWERS THAT ARE IN CHESTER AND BERKS COUNTIES WILL BEGIN AFFECTING PARTS OF DELAWARE AND MONTGOMERY COUNTIES AND INTO THE LEHIGH VALLEY BY 630 PM. THE HEAVY DOWNPOURS WILL CAUSE LIMITED DRIVING VISIBILITIES AS WELL AS POOR DRAINAGE FLOODING AND WILL HAMPER THE EVENING COMMUTE. PLEASE BE WARY FOR CHANGING ROAD CONDITIONS AND TAKE ROADS THAT ARE LESS PRONE TO POOR DRAINAGE FLOODING. STORM TOTALS HAVE REACHED UP TO TWO INCHES IN CENTRAL CHESTER COUNTY AND SCATTERED POCKETS OF SIMILAR AMOUNTS WILL OCCUR IN OTHER COUNTIES. TFG
The Philadelphia radar (KDIX), 52 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474147, 5474148.